New Mexico, 2022

Flash Flooding in New Mexico, July 30, 2022

July 30, 2022 · NWS ABQ · 3 events in 3 counties and zones

The end of July continued to be busy for meteorologists at the Albuquerque National Weather Service Office as numerous thunderstorms impacted the area on July 30, 2022. With well above normal moisture available in the atmosphere, these thunderstorms were robust and very capable of producing heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The end of July continued to be busy for meteorologists at the Albuquerque National Weather Service Office as numerous thunderstorms impacted the area on July 30, 2022. With well above normal moisture available in the atmosphere, these thunderstorms were robust and very capable of producing heavy rainfall. Several flash flooding reports were received, including in the Rio Rancho and Edgewood areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 1:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 1:25 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
225 PM MDT Sat Jul 30 2022

.SYNOPSIS...
High pressure centered over TX is building westward, into NM. The
high center will be over the state Sunday, with a 595dm height at
500 mb, about 20dm higher than today. This will trim showers and
thunderstorms some on Sunday. The high will remain over NM through
Wednesday with overall less thunderstorm coverage than recently. The
high will shift east again Thursday. This will open up the monsoon
moisture plume to surge back into NM, mostly for the west and
central areas, from Thursday through next weekend.

&&

.DISCUSSION...
SHORT TERM...(SATURDAY NIGHT THROUGH SUNDAY NIGHT)...
Despite areas and layers of low and debris clouds this morning, by
late morning thunderstorms had sprouted faster than weeds, although
they tended to initiate over the southwest and south central
mountains where cloud cover was sparser. The upper ridge axis has
slipped a little farther south, allowing for cells to move mainly to
the northeast and even to the east this afternoon. Forecast models
not indicating a repeat of the widespread rainfall event over
portions of northeast/east central New Mexico experienced last
night, although there is a hint west to northwest flow over far
northeast New Mexico may result in a smaller cluster drifting into
that part of the CWA this evening. Therefore no changes to the
existing Flood Watch, which is in effect until midnight tonight.

An upper high center of circulation is forecast to be located over
New Mexico Sunday and Sunday night, which may result in a slight
downturn in activity and highs a few degrees warmer. The mountains
and northeast New Mexico look to be the favored for showers and
storms during this time. Overnight lows will be a few degrees warmer
than normal, while highs Sunday will be within a few degrees of
normal.

LONG TERM...(MONDAY THROUGH SATURDAY)...
With high pressure overhead, showers and thunderstorms will be a
bit less in coverage and intensity Monday through Wednesday than
currently. But low and mid levels of the atmosphere will remain
moist, so the potential for heavy rain and flash flooding will
continue, just not as often as currently the case. The high will
build east again Thursday, and stay there through next weekend. That
will bring about a new surge of monsoon moisture, at least into west
and central areas. Temperatures will gradually trend up through
Wednesday, climbing to normal or above. Then temperatures will head
down Thursday through next weekend.

&&

.FIRE WEATHER...
Cell motion through tonight will be generally to the northeast
although cells may move from west to east closer to the Colorado
border. Wetting and even torrential rains from thunderstorms will
continue through next week, with storms initiating over the higher
terrain by the early afternoon and then moving into the lower
elevations. Cell motions will subtly change with time as models
indicate the upper high center will end up over western New
Mexico/eastern Arizona by Tuesday, then slowly drift back to Kansas
late next week. This would allow another and reinforcing surge of
moisture into the region. Highs will generally be within a few
degrees of normal and areas of fair to poor ventilation are forecast
each day, but especially Sunday and Monday.

&&

.AVIATION...
18Z TAF CYCLE
Mts occasionally obscd. Isold MVFR cigs persisting over portions of
central and ern NM at 17Z to improve by 20Z. Upper ridge axis
stretched from west central to se NM. Convection developing over the
wrn mts at 17Z to become more wdsprd through 00Z with cell motion
generally to the ne. Brief MVFR to IFR cigs/vsbys as well as variable
gusty winds possible in the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  87  64  89 /  40  30  20  30
Dulce...........................  53  82  53  85 /  50  60  40  60
Cuba............................  56  81  57  83 /  50  40  40  50
Gallup..........................  56  83  57  85 /  50  50  40  40
El Morro........................  55  78  55  80 /  50  50  40  40
Grants..........................  55  81  55  84 /  60  50  40  50
Quemado.........................  57  80  57  83 /  50  60  40  50
Magdalena.......................  60  81  61  84 /  40  60  30  40
Datil...........................  56  78  56  80 /  40  50  30  50
Reserve.........................  59  85  60  89 /  40  50  30  40
Glenwood........................  65  90  66  93 /  40  40  30  40
Chama...........................  50  76  50  78 /  50  70  40  70
Los Alamos......................  58  79  59  80 /  50  60  40  60
Pecos...........................  57  81  58  83 /  40  50  30  60
Cerro/Questa....................  50  78  50  80 /  50  60  40  70
Red River.......................  46  71  44  75 /  50  70  40  70
Angel Fire......................  47  73  45  75 /  50  60  40  70
Taos............................  54  80  54  83 /  50  60  40  70
Mora............................  53  78  52  80 /  50  60  40  60
Espanola........................  54  85  55  88 /  40  40  30  60
Santa Fe........................  58  82  59  83 /  40  40  30  60
Santa Fe Airport................  58  84  58  85 /  40  40  30  50
Albuquerque Foothills...........  65  86  66  89 /  50  40  30  40
Albuquerque Heights.............  66  88  67  91 /  40  30  30  30
Albuquerque Valley..............  61  90  62  93 /  40  30  30  30
Albuquerque West Mesa...........  65  88  67  91 /  40  30  30  40
Belen...........................  66  90  68  93 /  40  30  30  30
Bernalillo......................  63  90  64  93 /  50  30  30  40
Bosque Farms....................  63  90  64  92 /  40  30  30  30
Corrales........................  64  90  65  93 /  40  30  30  40
Los Lunas.......................  65  90  66  92 /  40  30  30  30
Placitas........................  62  86  63  88 /  50  40  30  50
Rio Rancho......................  65  88  66  92 /  40  30  30  40
Socorro.........................  66  91  68  95 /  30  30  20  30
Sandia Park/Cedar Crest.........  59  81  60  82 /  50  50  30  50
Tijeras.........................  60  84  61  85 /  50  40  30  50
Edgewood........................  58  83  59  86 /  50  40  30  50
Moriarty/Estancia...............  56  85  57  87 /  40  30  30  40
Clines Corners..................  56  82  58  83 /  40  30  30  40
Mountainair.....................  58  83  60  86 /  30  30  20  40
Gran Quivira....................  60  85  61  87 /  30  20  20  40
Carrizozo.......................  65  89  66  91 /  30  20  20  30
Ruidoso.........................  58  80  59  82 /  30  40  20  40
Capulin.........................  56  82  56  83 /  50  30  20  30
Raton...........................  56  85  55  87 /  50  40  20  40
Springer........................  56  83  55  88 /  50  40  20  50
Las Vegas.......................  55  81  56  84 /  40  50  30  60
Clayton.........................  63  89  64  90 /  60  30  20  10
Roy.............................  60  86  60  87 /  60  40  30  40
Conchas.........................  63  91  64  96 /  40  30  30  30
Santa Rosa......................  66  92  67  93 /  30  20  30  30
Tucumcari.......................  70  98  70  98 /  30  20  30  20
Clovis..........................  68  96  69  96 /  20  10  30  20
Portales........................  70  98  70  98 /  20  10  20  10
Fort Sumner.....................  70  97  70  97 /  20  20  30  20
Roswell.........................  72 100  72 101 /  10   5  10  20
Picacho.........................  65  92  66  93 /  20  20  10  30
Elk.............................  61  87  63  90 /  20  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ201>208-210>219-221>224-226>233-239-241.

&&

In the hours before

Special weather statement, Jul 30, 2:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT Sat Jul 30 2022

NMZ233-302200-
Guadalupe County-
327 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
GUADALUPE COUNTY THROUGH 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Colonias, or 9 miles northwest of Santa Rosa, moving northeast at 5
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Santa Rosa Lake State Park and Colonias.

This includes Interstate 40 between Mile Markers 265 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3490 10481 3506 10493 3522 10473 3499 10455
TIME...MOT...LOC 2127Z 237DEG 6KT 3503 10480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 30, 2:28 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
328 PM MDT Sat Jul 30 2022

NMZ233-237-302200-
Guadalupe County-De Baca County-
328 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DE BACA
AND SOUTHWESTERN GUADALUPE COUNTIES THROUGH 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pastura, or 15 miles east of Vaughn, moving northeast
at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central De
Baca and southwestern Guadalupe Counties.

This includes Highway 60 between Mile Markers 282 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3447 10495 3462 10507 3478 10487 3471 10468
      3455 10469
TIME...MOT...LOC 2128Z 237DEG 6KT 3459 10494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 30, 2:55 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
355 PM MDT Sat Jul 30 2022

NMZ230-302230-
Union County-
355 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 12 miles northeast of Clayton, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3650 10311 3665 10312 3666 10300 3650 10300
TIME...MOT...LOC 2154Z 358DEG 9KT 3659 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Jul 30, 3:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT Sat Jul 30 2022

NMZ204-211-302230-
Northwest Highlands-Jemez Mountains-
404 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SANDOVAL
COUNTY THROUGH 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Torreon Navajo Mission, or 12 miles south of Cuba,
moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Sandoval
County.

This includes Highway 550 between Mile Markers 42 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3590 10713 3592 10690 3571 10684 3570 10713
TIME...MOT...LOC 2203Z 355DEG 14KT 3585 10702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Jul 30, 3:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
409 PM MDT Sat Jul 30 2022

NMZ220-224-302230-
Lower Rio Grande Valley-South Central Highlands-
409 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
SOCORRO COUNTY THROUGH 430 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Escondida, or 11 miles northeast of Socorro, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bernardo, La Joya and Contreras.

This includes the following highways...
 Interstate 25 between Mile Markers 167 and 175.
 Highway 60 between Mile Markers 166 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3408 10662 3407 10683 3442 10692 3445 10659
TIME...MOT...LOC 2209Z 179DEG 10KT 3414 10673

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Jul 30, 3:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Sat Jul 30 2022

NMZ230-302245-
Union County-
415 PM MDT Sat Jul 30 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton.

This includes Highway 64 between Mile Markers 425 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3647 10304 3635 10305 3640 10330
      3659 10327 3660 10300 3650 10300
TIME...MOT...LOC 2214Z 277DEG 15KT 3650 10320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40

The radar

The Albuquerque radar (KABX), 18 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 30, 3:30 PM MST to 4:30 PM MST
Where
Sandoval County, 1.69 mi W of Rio Rancho to 3.55 mi NW of Rio Rancho
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
35.270, -106.690

Heavy rain in the Rio Rancho and Vista Hills areas caused flooding. At a home in Rio Rancho, standing water was reported two inches deep in someone's backyard. In Vista Hills, dirt roads were flooded and arroyos were reported to be running. Damages are estimated.

Flash Flood, Santa Fe

When
July 30, 4:00 PM MST to 5:30 PM MST
Where
Santa Fe County, 6.09 mi NNW of Edgewood to 5.03 mi N of Edgewood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.150, -106.244

A trained spotter near Edgewood reported that their home was inundated with water from flash flooding. Damages are estimated.

Flash Flood, Union

When
July 30, 7:45 PM MST to 9:30 PM MST
Where
Union County, 10.29 mi NNW of Sedan to 9.2 mi N of Clapham
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.280, -103.220

Heavy rain of 3.5 to 4 inches caused flash flooding south of Clayton. A trained spotter reported that the heavy rain caused Carrizo Creek to overflow its banks. Standing water and debris was reported across area roadways and within fields. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034416, 1034417, 1034418.